Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 426, NWS Atlanta, GA

August 10, 2003Taliaferro County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 10, 2003, 9:04 PM EDT for Taliaferro County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 9:04 PM EDT (01:04 UTC)
Expired
Aug 10, 2003, 9:30 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Taliaferro County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 110104
SVRATL
GAC265-110130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
903 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TALIAFERRO COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 930 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CRAWFORDVILLE
  AND SHARON.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3360 8304 3342 8306 3345 8287 3360 8272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:45 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 10, 5:45 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SUN AUG 10 2003

...315 PM EDT PUBLIC DISCUSSION...
.OVERVIEW...
EASTERN TROUGH REMAINS WITH SERIES OF EMBEDDED SHORTWAVES.  SURFACE
PATTERN REMAINS UNCHANGED WITH PRESSURE TROUGH FROM CAROLINAS
THROUGH GEORGIA.  EVIDENT COOL POOL DROPPING DOWN THROUGH NORTH
GEORGIA.

.SHORT TERM...
LATEST RADAR IMAGERY SHOWING FAIRLY BETTER COVERAGE OF RW/TRW THAN
YESTERDAY...IN LINE WITH BETTER UPPER LEVEL SUPPORT.  MORNING
SOUNDING ACTUALLY SHOWS WARMED A DEGREE AT 500 MB BUT COOLED
CONSIDERABLY BETWEEN 600 AND 700 MB SUPPORTING RAPID CONVECTIVE
GROWTH THIS AFTERNOON AND EVENING.  THESE STRONG LAPSE RATES WILL
SUPPORT POTENTIAL FOR FREQUENT LIGHTNING...ALREADY EVIDENT THIS
AFTERNOON. LACK OF DEEP MOISTURE WILL KEEP CONVECTIVE ACTIVITY FROM
DEVELOPING INTO ORGANIZED DEVELOPMENT...THUS WILL STICK WITH
SCATTERED WORDING THIS EVENING.  THIS WILL BE TREND NEXT COUPLE OF
AFTERNOONS AND EVENINGS AS INCREASING SHORTWAVE ENERGY ROTATES
AROUND WEAKENING UPPER TROUGH.  UPPER JET BEGINS TO LIFT NORTH OF GA
BY TUESDAY EVENING BRINGING DEEPER MOISTURE BACK INTO AREA.  SOME
QUESTION ON HOW MUCH CAPING WILL TAKE PLACE AS RIDGE BUILDS
UNDERNEATH LIFTING UPPER JET.  THINKING RW/TRW WILL STILL REMAIN
POSSIBLE...WITH AROUND 30 PERCENT COVERAGE FOR THIS PATTERN.

.EXTENDED...
STRONG RIDGE BUILDS ACROSS EASTERN US WITH EASTERLIES ACROSS
SOUTHEAST.  DEEP MOISTURE REMAINS IN PLACE SO WILL CONTINUE CHANCE
OF RW/TRW THROUGH PERIOD...EXPECT GENERALLY 20 TO 30 PERCENT
COVERAGE.  THIS IN LINE WITH GFS STATS AND GFS ENS STATS KEEPING
POPS ABOVE CLIMO THROUGH PERIOD.  TIMING OF EASTERLY WAVES TOUGH
CALL ALONGSIDE DIURNAL CONVECTION...ALL IN ALL SUMMERTIME WEATHER
FOR GEORGIA. TEMPS REMAIN CLOSE TO CLIMO.

.PRELIMINARY POINT TEMPS/POPS...

KATL 69 86 68 85 / 50 40 30 40
KAHN 68 88 67 85 / 40 40 30 40
KGVL 68 85 67 84 / 40 30 30 40
KRMG 66 89 68 87 / 40 40 30 40
KCSG 72 90 71 89 / 50 40 40 40
KMCN 69 89 70 87 / 40 50 40 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

...545 PM EDT AVIATION DISCUSSION...
LITTLE CHANGE IN WEATHER PATTERN EXPECTED IN SHORT TERM. UPPER
TROUGH AND ASSOCIATED SURFACE TROUGH DRIFT SLOWLY WEST INTO AL BY
MON AFTN. UPPER RIDGE AND BERMUDA HIGH BUILD WEST INTO THE SOUTHEAST
BY MID WEEK. SCT TSRA/SHRA AND AREAS OF BKN CIGS 035-045CB WILL GIVE
WAY TO BKN MID AND HIGH CLOUDS AFTER 04Z. EXPECT MVFR VSBYS IN HZ
MOST AREAS...WITH VSBYS DROPPING TO IFR LOCALLY AFTER 08Z IN
NORMALLY FAVORABLE LOCATIONS...E.G., AHN AND MCN...AND AREAS WHICH
RECEIVED RAIN LATE TODAY. DO NOT ANTICIPATE WIDESPREAD LOW CIGS AT
THIS TIME FOR MON MORN...BUT LAYER OF MOISTURE AROUND 850MB HAS THE
POTENTIAL TO YIELD BKN-OVC CIGS AROUND 035 AROUND SUNRISE. ANY
BKN-OVC CIGS OR IFR CONDITIONS IN FOG SHOULD BREAK UP QUICKLY AFTER
14Z...BUT EXPECT MVFR IN HZ TO REMAIN UNTIL AT LEAST MIDDAY MOST
AREAS. WINDS SHOULD CONTINUE TO FAVOR A WESTERLY DIRECTION...BUT
VRB03KT OR CALM WILL PREVAIL AT MANY LOCATIONS OVERNIGHT. BY
MON...AS SURFACE RIDGE BUILDS WESTWARD INTO THE SOUTHEAST...EXPECT
WINDS TO FAVOR A W-SW DIRECTION.

JCD/RAB/SHH
Hazardous weather outlook, Aug 10, 11:10 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EDT SUN AUG 10 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-102100-
1110 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH WILL CONTINUE FROM SOUTH OF COLUMBUS TO BETWEEN
ATHENS AND AUGUSTA. A TROUGH OF LOW PRESSURE AT HIGHER LEVELS IN THE
ATMOSPHERE WILL CONTINUE OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS. OTHERWISE...LIGHTNING AND LOCALLY HEAVY RAIN
CAN BE EXPECTED. THE BEST LOCATION FOR SEVERE THUNDERSTORMS
WILL BE ALONG AND SOUTHEAST OF A LINE FROM ATHENS TO COLUMBUS.
HOWEVER...THUNDERSTORMS MAY OCCUR ANYWHERE OVER NORTH AND CENTRAL
GEORGIA. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND
EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA. CAPES WILL
INCREASE TO 2500...ALONG WITH LIFTED INDICES OF MINUS 3 TO MINUS 6.
THIS WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. A JET STREAK MAY MOVE ACROSS PARTS OF CENTRAL
GEORGIA HELPING TO ENHANCE THUNDERSTORM DEVELOPMENT AND GIVE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS.

.OTHER HAZARDS...
THUNDERSTORMS THAT DEVELOP MAY BE SLOW MOVING. THIS WILL GIVE
INCREASED POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 10, 8:06 PM EDT, 58 minutes before
GAZ011-019-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN FLOYD AND CHATTOOGA COUNTIES UNTIL 900
PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND CRYSTAL SPRINGS TO COOSA...MOVING
SOUTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND AN HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH
THESE STORMS...AND POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Aug 10, 8:07 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
807 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    MANSFIELD                 GA   1.00 INCH HAIL
08/10/03   NEWTON                         REPORTED BY 911 CENTER.

0725 PM    MANSFIELD                 GA   1.00 INCH HAIL
08/10/03   NEWTON                         REPORTED BY 911 CENTER.

0725 PM    MANSFIELD                 GA   WIND DAMAGE
08/10/03   NEWTON                         SEVERAL TREES DOWN ALONG
                                          HIGHWAY 212 NEAR
                                          MANSFIELD, ONE TREE DOWN
                                          ON HIGHWAY 36 NEAR
                                          STEWART, AND ANOTHER TREE
                                          DOWN ON RUTLEDGE ROAD
                                          NEAR THE MORGAN COUNTY
                                          BORDER.REPORTED BY NEWTON
                                          COUNTY 911.

0725 PM    COVINGTON                 GA   1.75 INCH HAIL
08/10/03   NEWTON                         PUBLIC REPORT.
Local storm report, Aug 10, 8:09 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    3E MARIETTA               GA   0.88 INCH HAIL
08/10/03   COBB                           PUBLIC REPORT.

0626 PM    MANSFIELD                 GA   1.00 INCH HAIL
08/10/03   NEWTON                         REPORTED BY 911 CENTER.

0725 PM    MANSFIELD                 GA   1.00 INCH HAIL
08/10/03   NEWTON                         REPORTED BY 911 CENTER.

0725 PM    MANSFIELD                 GA   WIND DAMAGE
08/10/03   NEWTON                         SEVERAL TREES DOWN ALONG
                                          HIGHWAY 212 NEAR
                                          MANSFIELD, ONE TREE DOWN
                                          ON HIGHWAY 36 NEAR
                                          STEWART, AND ANOTHER TREE
                                          DOWN ON RUTLEDGE ROAD
                                          NEAR THE MORGAN COUNTY
                                          BORDER.REPORTED BY NEWTON
                                          COUNTY 911.

0725 PM    COVINGTON                 GA   1.75 INCH HAIL
08/10/03   NEWTON                         PUBLIC REPORT.
Special weather statement, Aug 10, 8:11 PM EDT, 53 minutes before
GAZ038-039-049-050-059-060-072-110115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
811 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN JONES...PUTNAM...JASPER...GREENE...
MORGAN...WILKES AND OGLETHORPE COUNTIES UNTIL 915 PM EDT...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHWEST OF RAYLE TO SOUTHWEST OF MONTICELLO...
MOVING EAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH
THESE STORMS...AND POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 10, 8:46 PM EDT, 18 minutes before
GAZ019-030-110130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN POLK AND FLOYD COUNTIES UNTIL 930 PM
EDT...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND LINDALE TO SOUTHWEST OF CAVE SPRING...
MOVING SOUTHEAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH
THESE STORMS...AND POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 10, 8:57 PM EDT, 7 minutes before
GAZ051-110145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
857 PM EDT SUN AUG 10 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN TALIAFERRO COUNTY UNTIL 945 PM EDT...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM NEAR CRAWFORDVILLE...MOVING SOUTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN ALSO BE EXPECTED WITH
THESE STORMS...AND POSSIBLY SOME SMALL HAIL.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:22 PM EDTSevere Thunderstorm WarningFFCCoweta38 min
Aug 11, 4:04 PM EDTSevere Thunderstorm WarningFFCGwinnett41 min
Aug 11, 6:09 PM EDTSevere Thunderstorm WarningFFCHenry36 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.